ADVERTISEMENT
ADVERTISEMENT

Q. I have bloating after I eat and also constipation. Please advice.

Answered by
Dr. Babu Lal Meena
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Sep 26, 2015 and last reviewed on: Feb 19, 2019

Hello doctor,

I have gas problem and bloating after I eat any normal size meal. I have struggled with constipation for years, but paid very close attention to that issue. Currently, it is not the problem. I have had colonoscopy and stool tests and they were fine. I did have colitis back due to use of antibiotics but have had no problems since then it was clear with medication. Before 16 years, I had ruptured disc L5-S1, which caused me to have emergency surgery and an acute onset of cauda equina syndrome (CES). The CES caused problems with my colon, rectum, bladder and sex organs. All areas have improved over time, but they are not normal, I also had nerve damage. I have tried everything over-the-counter, all kinds of probiotics, supplements, peppermint tea, but nothing helps. Please advice.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

These kind of problems are very common due to our dietary habits and sedentary lifestyle. Sometimes it is due to deficiency of enzymes also, this is uncommon and the main factor is lifestyle.

The syndrome of bloating and constipation is known as Irritable Bowel Syndrome (IBS). This is a very common problem and involves around 10-30%of population. Stressful lifestyle also causes such problem. You already have one stress due to chronic illness.

The management is very simple, it includes avoidance of fatty and spicy meal with plenty of water, regular exercise and alleviation of tension.

Treatment of constipation is the key to get rid of these problems. Most of the time it improves after adequate management of constipation. We need to take high fiber diet along with fiber supplement and some laxatives may be needed for short term.


The Probable causes:

Dietary habits, lack of water intake, excess intake of stored food and fast food and stressful lifestyle.

Investigations to be done:

It is a clinical diagnosis, investigations are not required.

Treatment plan:

1. Take high fibre diet.
2. Take plenty of water, a minimum of 4-5 litres per day.
3. Avoid fatty and spicy meal, stored food and fast food.
4. Do regular physical exercise.
5. Take tablet Lansoprazole 40 mg two times a day half an hour before food intake.
6. Avoid charcoal, it may cause constipation.
7. Take methyl cellulose 3 spoon two times in a day.
8. Brush your teeth and then have half a litre of water, before going for defecation.

Hi doctor,

What is the brand name for Methyl cellulose?

#

Hi,

Welcome back to icliniq.com.

This is easily available in the name of Citrucel, Citrucel-SF. Kindly take the advised medicines from your doctor and follow the general measures.

Hello doctor,

I have followed all your directions given for relief of gas and bloating. My bowel movements are good now. However, the stools are coming more frequent, but it is still dry and hard to pass. This is probably the reason for gas and bloating, unless I do not eat. I quit taking charcoal as you said and drinking lots of water. Is there anything I can try to soften the stool? I have tried all kinds of stool softeners, but they just seem to cause more gas. I have normal movement when my period starts and I feel great for a day or two, but it will be back to the same old situation then. The constipation was not so chronic before, but now it is constant. Thank you for your time.

#

Hi,

Welcome back to icliniq.com.

It is good to know about the improvement of your health status.

Since you said that you have pellet like hard stool, it seems that your bowel is loaded with a lot of pellets like fecal matter. Now, we should change the therapy.

We have to give stool softener in the form of Polyethylene glycol and stop the rest of the medicine.

I said previously also that charcoal cause bloating and excessive gas formation and you should stop it.


The Probable causes:

Chronic constipation and charcoal.

Treatment plan:

I suggest the following treatment. Consult your specialist doctor, discuss with him or her and take the medicine with consent.

1. Peglec (10 g sachet - Polyethylene glycol) 1.5 sachet twice a day, titrate it depends on your stool consistency. Reduce if you pass loose stool and increase it if it is hard. Continue it for at least 15 days and sometimes, it will be given for many months and years.
2. Take tub bath with Potassium permanganate crystal in lukewarm water.
3. Apply Lignocaine gel at perianal area 20 minutes before going to defecate.

Thank you doctor,

Can you tell me where I can get these products?

#

Hi,

Welcome back to icliniq.com.

This product is easily available on the pharmacy and get it prescribed by your doctor.

Initially, you need to take 0.8 to 1 ounce per day. You can increase it if the response is not good or decrease in case of excessive response according to your doctor's suggestion.


Thank you doctor,

The MiraLax worked and you were correct that there was a lot of of dry hard stool. Finally, my stool was normal. So I went off MiraLax about six days ago. The stool became hard and dry again and so I have gone back on the Miralax. Is it fine to stay on the MiraLax? I have heard if people take laxatives for long term, then the laxatives will not work for them. I do not know what I would do if that happen. My hope is that one day this issue would go away. I guess it has something to do with the nerve damage from my back issue. I have had this chronic constipation issue since I got back injury and sudden onset of cauda equina syndrome. I had on and off constipation sometime before the back issue. The gas, bloating and horrible feeling are gone as long as I have the regular bowel movement every day. Shall I stay on MiraLax for the long term?

#

Hi,

Welcome back to icliniq.com.

Although, there was no doubt about the efficacy and accuracy of treatment, it is good to know that you got benefit from this regimen.

We have discussed previously that this should be continued for a long time and not to be stopped rather than it should be continued to decrease in the dose. It is not true that it will lose effect.

You had loose stools because initially stool was too hard and you need more dose of this substance to clear it. Once stool became softer you need to decrease the drug to avoid loose stools.

Although you have some nerve injuries, the treatment will be the same in this case. You continue with the same treatment and titrate the dose accordingly, but do not stop. After a few months, we will shift to lower degree laxatives.


Treatment plan:

Continue the same dose till the stool become soft again. Make a chart of daily doses and consistency of stool in graph form to monitor the improvement and physical and mental well being.

Preventive measures:

Continue to exercise, high fiber diet and plenty of water.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Irritable Bowel Syndrome (IBS) - Symptoms, Causes and Treatment

2) Changes in Bowel Habits: There are changes in bowel habits overlap between constipation and diarrhea, but constipation is more common ... Treatment: Diet: high fiber diet improves the sympto...   Read full

How can IBS related to SIBO be managed?

.. is to avoid eating foods that cause trouble. Secondly, for SIBO (small intestinal bacterial overgrowth), it is better to use a combination of Tetracyclines plus Metronidazole for two weeks. Effective probiotic will also help. Take the following me...   Read full

Can constipation be related to high sugar levels?

I have constipation problem ... Constipation could be due to diabetes as it affects the nerves ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.